I'm 51 years old and doctors are surprised by knee and hip x-rays since PMR isn't supposed to cause this. The degeneration in one year (I had xrays when this all started in 2016) is remarkable, doc said I will need two new knees in a couple of years. I tested negative for RA and several other possible culprits. I just had an ultrasound guided hip injected for what we suspected was only bursitis, but they discovered hip degeneration, again not consistent with age. I had a Dexa scan last month and my bone density is very good, despite 2 1/2 years on and off (mostly on) prednisone. I might just have to chalk it up to another mystery, like my early cataract development (not the prednisone kind the ophthalmologist expected) but I thought I would post here first.
Has anyone else with PMR been diagnosed with myst... - PMRGCAuk
I am sorry that you’ve sustained this shock. I learned the other day that a woman on here had developed necrosis of the hip after 1 month of Prednisalone use. Her doctors were blaming it on Pred. I haven’t read or heard of this until your post. It’s scary. Keep us posted.
Yes that happened to me. March 2016 no pain in either hip, playing 3 sets of tennis no problem. April 2016 PMR symptoms, diagnosed finally July 2016. October 2016 limping badly on left side,end of October only able to walk for 10 minutes. Investigations showed necrosis of hip plus osteoarthritis. Urgent hip replacement few weeks later. 6 months later the other hip went the same way with rapid reduction in mobility over a matter of weeks. Had other hip replaced. Surgeon referred back to rheumatologist as worried same thing would happen with knees. It hasn't so far so fingers crossed. Rheumatologist unable to give me any explanation about rapid hip deterioration.
That sounds devastating! I will hope for your knees 'holding their own'. I hope you are able to do some of the things you used to enjoy. It's hard not to make a connection between PMR symptoms and necrosis, but what do I know.
I am reminded of something my father said years ago, he's a scientist. He said in medicine a specialist or an expert is someone who knows more and more about less and less! As lucky as I am to have a caring doctor, I'm beginning to understand my fathers wisdom.
Hi, replied to your post but I seem to have replied to Sheffield Jane rather than you. Oops. Hopefully you can still read it.
Not rapid but my already existing OA certainly got worse after the PMR started.
It is perfectly possible that, even if they don't see it in the bloods, that you don't have "just" PMR but some form of inflammatory arthritis that DOES cause joint degeneration. PMR is not the disease, it is the name given to the symptoms of an underlying disorder and there are quite a few which can present looking like PMR and which respond to pred. There are sero-negative versions of several illnesses - and there are rheumatologists who don't believe in sero-negativity! Even when all the symptoms point to an autoimmune illness and greatly resemble one more than others.
There is evidence that repeated corticosteroid injections can speed up the deterioration of joint cartilage which is why their use is restricted over a given time. There has been a dramatic increase in OA in the last 60 years and it isn't entirely clear why - some they think is due to the popularity of steroid shots for joint injury.
However, this paper
says this can happen even with oral steroids used for inflammatory conditions - it is under the heading Human Data if anyone feels like reading it.
PMRpro - right on the button. Remember a foremost UK shoulder surgeon recounting the same findings during shoulder surgery, the ligaments and tendons damaged, and sometimes to a degree of uselessness, thereby making an otherwise successful surgery very difficult.
One wishes that 'all' rheumatologists, and orthopaedic surgeons, were more aware of the dangers of these cortisone shots.
Thank you very much for the reminder of the sero-negtivity possibilities. And I will take the article to my next rheumatology appointment at the end of the month. I'm sure I'm not alone when saying it feels like when the doctors give the PMR diagnosis and the moderate dose of Prednisone helps the obvious symptoms, they are very quick to dismiss other problems that don't fit in the box.
I need to put on my strong woman hat before this appointment. As I mentioned to jillbowles, it's a matter of quality of life now, I have only 6 years with my twins before they most likely move far away for college.
I started steroids for PMR in August 2015. First appt with Rheumatologist was in Dec 2016, had to get a train and walk uphill for half a mile to get there. This started my left hip becoming painful, which I have had ever since. X-rays show nothing wrong with the hip joint so I have been putting it down to muscle wasting caused by the Pred. Dr thought it was Sciatica and Piriformis syndrome, it does improve with Paracetamol but never goes away completely.
My similar hip pain is bursitis - which doesn't show on an x-ray - and which is worse walking on slopes than on the flat.
Lke PMRPro, I have had the bursitis that hurt particularly walking uphill and didn't show up on x-ray. It was treated successfully by an office visit injection of cortisone. I don't know if that's a good thing or not but it wasn't inside the hip joint. It was called trochanteric bursitis, it also hurt to lie on that hip side and can wake you up with the pain if it's that type. I'm just describing it so that if your pain is similar maybe there is a treatment that can help, even physical therapy. Bursitis, yet another problem that sometimes comes with the PMR syndrome.
I am grateful for some of the small victories during this ordeal though.
Hi I've had PMR for 3 years, diagnosed along with a touch of arthritis. Started on 15 mg Prednisolone and reduced gradually. Every time I got below 8 mg my hips hurt. GP diagnosed flare and increased back to 15mg. December 2017 asked GP to investigate why pain more in right hip this time. X Ray's showed extreme deterioration in right hip- no cartilage! And some deterioration in left. I had total right hip replacement on May 14th on NHS, after reducing Pred to 5mg per day at surgeons request. Pains much much better. Now in slow recovery. Waiting to see about left hip, but hardly any discomfort at present.
It is good to hear that the surgery helped. The problem on my end is that I am only 51 so it is a constant struggle with my orthopeadic surgeon, he wants to wait as long as possible for any replacement joint surgery, of course I do as well but my twins are twelve and my quality of life is questionable since I can't even walk the dog with them very often. I'm just gripping, my apologies!
Swift healing for you I hope, and successful tapering.
Gripes are allowed - and I'd look for a second opinion. If it is affecting day to day living (and it is) - it is time...